Facebook Pixel

A Rash, is a Rash, is a Rash?

Rate This

A dramatic rash, made of red or purple welts with a bull’s-eye, blistery center may be like no other rash a parent has ever seen before.

The American Osteopathic College of Dermatology (AOCD) reported that this rash, known as erythema multiforme (EM), is actually a reaction to either an infection or a medication. Children under the age of 20 account for half of the cases each year.

The causes of EM vary, and some forms are more severe than others. The less serious erythema multiforme minor is caused by herpes simplex virus or mycoplasma bacteria infections.

More severe cases, known as erythema multiforme major, or Stevens-Johnson syndrome, are often triggered by a reaction to medication. These medicines include penicillin and other antibiotics, anti-inflammatory drugs, like ibuprofen, and seizure drugs. While mild cases of EM can clear up in two to six weeks, Stevens-Johnson syndrome cases often require hospitalization, according to AOCD.

The first signs of EM are a quickly developing rash on arms, hands, legs and feet. A parent may also spot the rash on a child’s face, neck, trunk, or lips and mouth.

The rash starts out pink or red, then white rings develop around the outside and blisters or scabs appear in the centers. A child may also report that the rash itches or burns and may experience a low fever with muscle and joint soreness.

Although the rash looks dramatic and may be uncomfortable for your son or daughter, it is not contagious. The National Library of Medicine suggested cold compresses and acetaminophen to help relieve a child’s discomfort. Your health care practitioner may also recommend antihistamines if the rash itches or anesthetic gels for mouth ulcers.

While most EM cases disappear on their own, your child’s doctor may recommend antibiotics or antiviral medication. The doctor’s approach may also involve identifying the medication causing the reaction.

If a certain medication is identified, such as penicillin, your child will have to avoid it in the future to avoid another allergic reaction. If the herpes virus is to blame for the EM, a daily medication can be prescribed.


Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Erythema Multiforme

Get Email Updates

Erythema Multiforme Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!